Missouri, 2002

Damaging Wind in Missouri, July 4, 2002

July 4, 2002 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 4, 1:55 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 4, 1:55 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT THU JUL 04 2002

MAIN PROBLEMS FOR TODAY INVOLVE RAIN CHANCES FOR TOMORROW AND IN THE
EXTENDED.

THUNDERSTORMS POPPED UP ACROSS THE SOUTHERN AND WESTERN HALF OF THE
CWA TODAY.  THE TOPEKA 12Z SOUNDING WAS SHOWING A DEEP LAYER OF
MOISTURE UP THROUGH 300 MB WITH LITTLE TO NO CAPPING ACROSS EAST
KANSAS AND WEST MISSOURI. THE DEEP LAYER MOISTURE AXIS LOOKS TO
SLIDE TO THE WEST JUST ENOUGH TO REMOVE THE CHANCE OF RAIN FROM
CENTRAL MISSOURI FOR FRIDAY...THEREFOR I HAVE ONLY INTRODUCED THE
CHANCE OF THUNDERSTORMS INTO THE WEST HALF OF THE CWA. FOR THE
REMAINDER OF THE SHORT TERM I HAVE MADE FEW CHANGES TO THE GOING
FORECAST THROUGH THE FIRST HALF OF THE WEEKEND.

FOR SUNDAY...WITH THE LACK OF FIRM FOCUS FOR PRECIPITATION...I HAVE
SPREAD THE CHANCES OF THUNDERSTORMS ACROSS THE CWA THROUGH THE EARLY
EVENING HOURS.  MONDAY LOOKS LIKE WE COULD ESCAPE ANY RAIN AS THE
MODELS ARE NOW SLOWING DOWN THE PROGRESSION OF THE SHORT WAVE MOVING
OVER THE TOP OF THE RIDGE.  THEREFOR...I HAVE REMOVED THE CHANCE OF
THUNDER FROM THE FORECAST FOR MONDAY BUT KEPT IT FOR TUESDAY AND A
LITTLE INTO TUESDAY NIGHT AS THE WAVE MOVES THROUGH THE AREA.  THE
REMAINDER OF THE FORECAST LOOKED GOOD.

CUTTER

414 AM...
MAIN FORECAST DILEMMAS CONTINUE TO BE WITH PRECIPITATION CHANCES
TODAY AND THEN AGAIN IN THE EXTENDED RANGE.

FORECAST AREA REMAINS UNDER UPPER LEVEL HIGH PRESSURE
TODAY...WITH SHEAR AXIS STRETCHING FROM CENTRAL TEXAS NORTHEASTWARD
THROUGH CENTRAL OKLAHOMA AND KANSAS. THE UPPER LOW WILL CONTINUE
RETROGRADING TODAY. DEEP MOISTURE WILL STILL BE IN PLACE...SO
ANTICIPATE SCATTERED DIURNALLY INDUCED CONVECTION SIMILAR TO
YESTERDAYS ACTIVITY AGAIN TODAY. PRECIPITATION TOTALS WILL VARY
GREATLY ACROSS THE AREA...WITH LOCALLY HEAVY AMOUNTS POSSIBLE.
EXPECT THE BULK OF THE RANDOM ACTIVITY TO OCCUR DURING THE AFTERNOON
HOURS...DIMINISHING AFTER SUNSET. HIGH TEMPERATURES TODAY SHOULD BE
IN LINE WITH WEDNESDAY HIGHS...AS NO BIG CHANGES IN LOW LEVEL
TEMPERATURE FIELDS WILL OCCUR. THINK CLOUD COVER WILL CONSIST
PRIMARILY OF A BROKEN MID LEVEL DECK WITH SOME SCATTERED LOW CLOUDS
DURING TIME OF PEAK HEATING...SO UPPER 80S TO NEAR 90 DEGREE
READINGS SEEM ATTAINABLE AGAIN TODAY. UPPER LOW SHOULD BE FAR ENOUGH
WEST TO NOT WARRANT MENTION OF SCATTERED THUNDERSTORMS ON FRIDAY.
TEMPERATURES WILL BE SLIGHTLY WARMER FOR THE WEEKEND...WITH
AFTERNOON HEAT INDICES POTENTIALLY NEARING 100 DEGREES ON SATURDAY
AND SUNDAY.

IN THE EXTENDED...A SERIES OF UPPER LEVEL DISTURBANCES ARE PROGGED
TO AFFECT THE FORECAST AREA AT THE BEGINNING OF NEXT WEEK. MODELS
CONTINUE TO ACCELERATE A SHORTWAVE MOVING THROUGH KANSAS ON SUNDAY
NIGHT. HAVE INTRODUCE THUNDERSTORMS TO FORECAST FOR WESTERN COUNTY
WARNING AREA BEGINNING SUNDAY AFTERNOON. ANOTHER FEATURE OF INTEREST
IS A NORTHERN PLAINS SURFACE FRONT...FORECAST TO MOVE THROUGH THE
AREA ON SUNDAY AND MONDAY. CONVERGENCE ALONG THE FRONT APPEARS
WEAK...BUT ABSENCE OF A CAP SHOULD ALLOW ADDITIONAL THUNDERSTORMS TO
DEVELOP IN ASSOCIATION WITH THE FRONTAL PASSAGE. DUE TO THE MODEL
ACCELERATION OF THESE FEATURES...EXPECT THE SHORTWAVES AND THE FRONT
TO BE NON-INFLUENTIAL FACTORS BY LATE MONDAY...SO HAVE REMOVED
PRECIPITATION CHANCES FOR TUESDAY. TEMPERATURES ON TUESDAY AND
WEDNESDAY SHOULD BE SLIGHTLY COOLER.

LS

.EAX...
KS...NONE.
MO...NONE.

In the hours before

Special weather statement, Jul 4, 12:00 PM CST, 1 hour 55 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU JUL 4 2002

* HAZARDS EXPECTED -
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON AND EVENING. NO SEVERE WEATHER IS
ANTICIPATED...ALTHOUGH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE ALSO FORECAST FOR SUNDAY AND AGAIN
TUESDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED WITH THIS
ACTIVITY.

* SPOTTER ACTIVATION -
NOT ANTICIPATED.

DISCUSSION: SEVERAL WEAK UPPER LEVEL DISTURBANCES ROTATING AROUND AN
UPPER LEVEL LOW OVER WESTERN TEXAS...WILL CONTINUE TO INTERACT WITH
A SATURATED AND UNSTABLE AIRMASS IN PLACE ACROSS MISSOURI AND
EASTERN KANSAS...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING. WEAK SHEAR PROFILES AND HIGH FREEZING LEVELS
WILL INHIBIT SEVERE WEATHER POTENTIAL. HOWEVER GIVEN THE SLOW
MOVEMENT OF THE THUNDERSTORMS AND TROPICAL NATURE OF THE
AIRMASS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

SEAMAN

The radar

The Pleasant Hill radar (KEAX), 128 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Andrew

When
July 4, 1:55 PM CST
Where
Andrew County, 2 mi W of Avenue City
Measured
51 kt (59 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.883, -94.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306643.